FDA Warning About Skin Numbing Agents Targets Women

Kathleen Blanchard's picture
Advertisement

Topical anesthetics, or skin numbing agents, are sold over the counter to treat minor burns, insect bites, poison ivy, and minor cuts. The creams and gels are now under advisory from the FDA. A statement released by the agency January 16 cautions consumers about the potential life threatening effects from improperly using the skin numbing anesthetics, and the warning targets women who use the products for special procedures, two of whom died.

The letter from the FDA especially targets women who use Lidocaine on large skin areas, covered with plastic wrap before undergoing mammogram screening. Lidocaine eases the discomfort associated with mammogram. The FDA is concerned that widespread use of the tactic will lead to an increase in health risks associated with topical anesthetics. The letter states, "As women become more aware of information from this study via Internet sites or word of mouth, increased use of the drug may result in an increase in severe adverse events."

The FDA recommends that women who use Lidocaine to ease the discomfort of mammograms receive education from their healthcare provider, explaining the risks, how to identify adverse reactions, what actions to take if a reaction occurs, and how to reduce the chances of adverse events. According to the FDA alert, women should use the lowest dose of topical anesthetic, avoid wrapping or covering their skin, and avoid using topical anesthetics on broken or damaged skin.

Advertisement

The FDA has received two reports of women who died following application of topical anesthetics in preparation for laser hair removal, prompting a public health advisory from the FDA in February 2007.

According to Dear Colleague letter from the Department of Health and Human Services, FDA, undersigned by Theresa Toigo, director of the Office of Special Health Issues, states, "Improper use can lead to excessive absorption of the drug into the bloodstream and may cause life-threatening side effects such as irregular heartbeat, seizures, breathing difficulties, coma, and even death." Rubbing topical anesthetics on the skin, followed by a heating pad or heat wrap can lead to burns, also cautioned by the FDA.

Using a heating pad after applying popular products such as Lidocaine, Tetracaine, or Benzocaine or Prilocaine, warms the skin, making the products more easily absorbed into the bloodstream. The FDA warns, "When skin temperature increases, the amount of anesthetic reaching the bloodstream is unpredictable and the risk of life-threatening side effects increases with greater amounts of Lidocaine in the blood,"

Skin numbing products are sold as creams, gels and sprays. To read the FDA advisory about the potential dangers of topical skin numbing agents, visit http://www.fda.gov/cder/drug/advisory/topical_anesthetics.htm.

Advertisement